Georgia, 2010

Heavy Snow and Winter Weather in Georgia, March 2, 2010

March 2, 2010 · NWS FFC · 38 events in 38 counties and zones

S. An accompanying strong low pressure system was tracking eastward through the eastern Gulf of Mexico toward Florida.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper trough was moving from the mid-south into the southeast U.S. An accompanying strong low pressure system was tracking eastward through the eastern Gulf of Mexico toward Florida. Moderately cold air covered the eastern U.S., but the air mass was not of Arctic origin. Mild surface temperatures in the 50s the previous day prevented much of north Georgia and all of central Georgia from seeing significant snow accumulations. Much of the night and very early morning hours of the 2nd, the precipitation fell as rain across north Georgia. However, as the surface low tracked into Florida during the early morning hours, colder air spread into north Georgia. This changed the precipitation north of Interstate-20 to snow around 4 am EDT. Because of the warm ground conditions, significant snow accumulations on the ground were brief, although significant amounts of snow fell in many north Georgia counties. The details of the average and maximum snowfall reports from north Georgia counties reporting snow during this event are provided below.

Banks county had an average of 2.5 inches of snow with amounts varying widely from from 4.0 inches north to 0.0 inches south.|Barrow county had an average of 1.5 inches of snow.|Bartow county had an average of 1.0 inches of snow.|Carroll county had an average of 1.0 inch of snow, with up to 2.0 inches of snow in the Temple area.|Catoosa county had an average of 2.0 inches of snow, with 4.3 inches in the Ringgold area.|Chattooga county had an average of 3.0 inches of snow, with amounts varying from 6.0 inches in the north to 1.0 inch in the south.|Cherokee county had an average of 3.5 inches of snow, with amounts varying from 3.0 inches in the west to 4.0 inches in the northeast. A report of 7.0 inches of snow was received from Canton.|Clarke county had an average of 0.5 inches of snow.|Clayton county had an average of less than 1.0 inch of snow. Hartsfield-Jackson International Airport, the official observation point for Atlanta, recorded 1.1 inches of snow.|Cobb county had an average of 3.0 inches of snow.|Coweta county saw only a trace of snow.|Dade county had an average of 2.0 inches of snow, with 4.0 inches observed on Sand Mountain.|Dawson county had an average of 3.0 inches of snow, with up to 5.0 inches in the north part of the county.|DeKalb county had an average of 1.0 inch of snow, with 2.0 inches observed in the Decatur area.|Douglas county had an average of 1.5 inches of snow.|Fannin county had an average of 2.5 inches of snow, with up to 4.1 inches observed in the Blue Ridge area.|Fayette county saw only a trace of snow.|Floyd county had an average of 1.5 inches of snow, with amounts ranging from 1.0 inch west to 3.0 inches in the Rome area.|Forsyth county had an average of 3.0 inches of snow, with amounts varying widely from 6.0 inches north to just 1.0 inch in the south.|North Fulton county had an average of 1.0 inch of snow, with amounts varying from 1.7 inches in Alpharetta to less than 1.0 inch south of downtown.|Gilmer county had an average of 3.5 inches of snow, with amounts varying from 3.0 inches west to 4.0 inches east.|Gordon county had an average of 1.75 inches of snow with amounts varying from 1.5 inches west to 2.0 inches east.|Gwinnett county had an average of 0.75 inch of snow, but 2.0 inches was observed in Lilburn and Buford in the north part of the county.|Hall county had an average of 2.75 inches of snow, with up to 3.0 inches in the north part of the county.|Haralson county had an average of 2.0 inches of snow.|Jackson county had an average of 1.0 inche, with amounts varying from 1.5 inches northwest to 0.5 inches southeast.|Lumpkin county had an average of 4.0 inches of snow.|Madison county had an average of 1.25 inches of snow, with amounts varying from 1.5 inches north to 1.0 inch south.|Murray county had an average of 2.25 inches of snow, with amounts varying from 3.0 inches north to 1.5 inches south.|Oconee county saw an average of only 0.5 inch of snow.|Oglethorpe county saw an average of only 0.5 inch of snow.|Paulding county had an average of 3.5 inches of snow, with amounts up to 4.0 inches in the northeast part of the county.|Pickens county had an average of 4.0 inches of snow, with amounts varying from 3.0 inches in the south to 8.0 inches in the Burnt Mountain area in the northeast part of the county.|Polk county had an average of 3.5 inches of snow, with up to 4.0 inches in Cedartown.|Rockdale county saw only 0.25 to 0.50 inch of snow.|Towns county had an average of 2.5 inches of snow, with amounts varying from 1.0 inch in the west to 4.0 inches in the east.|Union county had an average of 3.0 inches of snow, with amounts varying from 1.5 inch west to 9.0 inches east.|Walker county had an average of 3.0 inches of snow, with up to 7.0 inches in some of the higher elevations.|White county had an average of 3.5 inches of snow, with amounts varying from 2.0 inches south to 4.0 inches north.|Whitfield county had an average of 2.5 inches of snow, with amounts varying from less than 1.5 inch south to 4.0 inches north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 1, 10:00 PM EST, 5 hours earlier.

Area forecast discussion, Mar 1, 10:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 PM EST MON MAR 1 2010

.UPDATE...
CONFIDENCE IN SIGNIFICANT ACCUMULATING SNOW TONIGHT AND AT LEAST
DURING THE FIRST HALF OF THE DAY TUESDAY IS DECREASING...PRIMARILY
BECAUSE OF WARM GROUND AND WARM SFC/BL TEMPS. SFC TEMPS ARE EXPECTED
TO REMAIN WELL ABOVE FREEZING THROUGHOUT MUCH OF THE SNOW
EVENT...EVEN IN HIGHER ELEVATIONS OF N GA. DESPITE SIGNIFICANT COLD
AIR ALOFT...WARM LAYER MAY BE TOO DEEP TO ALLOW FOR MUCH SNOW TO
REACH GROUND DURING FIRST PART OF EVENT. SECOND CONCERN IS THAT MUCH
OF ENTIRE FIRST BATCH OF PCPN...NOW APPROACHING FROM AL...WILL BE ALL
RAIN...THEN PCPN WILL BREAK/DECREASE DURING MID-DAY TUE AS A RESULT
OF A DRY SLOT ADVECTING INTO THE AREA FROM THE SW. THE MOST
SIGNIFICANT CHANCE FOR SNOW AND ACCUMULATING SNOW MAY COME WITH A
DEFORMATION ZONE THAT DEVELOPS ON THE BACKSIDE OF THE DEPARTING
SFC/UPPER LOW PRESSURE SYSTEM LATE TUE/TUE EVENING. MODELS HAVE BEEN
CONSISTENT IN ADVERTISING THIS FOR THE PAST SEVERAL DAYS. BY 00Z
TUE...LOW-LEVEL COLD ADVECTION BECOMES SIGNIFICANT AND COLD LAYER
WILL BECOME DEEP ENOUGH TO ALLOW FOR ACCUMULATING SNOW.
THUS..THINKING NOW IS THAT BEST CHANCE FOR ACCUMULATING SNOW WILL BE
IN THE 4 PM TO 8 PM TIME FRAME TUE...NOT TONIGHT OR THROUGH EARLY
TUE AFTERNOON. STILL...MUCH UNCERTAINTY REMAINS...BUT CONDITIONS
JUST LOOK TOO WARM. MAIN FLY IN THE OINTMENT OF MORE RAIN OR MELTING
SNOW WOULD BE POTENTIAL FOR CONVECTION...WHICH WOULD RESULT IN LOCAL
DYNAMIC COOLING AND POTENTIAL BURSTS OF HEAVY SNOWFALL...WHICH
OTHERWISE WOULD MOSTLY LIKELY BE RAIN.

BECAUSE OF CONSIDERABLE UNCERTAINTY AND NOT WANTING TO FLIP-FLOP ON
WARNING...ADVISORIES...AND FORECAST...WILL LEAVE THE CURRENT WSW
CONFIGURATION IN PLACE AND LET THE MIDNIGHT SHIFT EVALUATE THE 00Z
RUN BEFORE MAKING ANY SUBSTANTIAL CHANGES. I HAVE MOVED ALL SNOW
WORDING FURTHER NORTH FOR THE MORNING...ADDED MORE RAIN/SNOW MIX FOR
THE DAYTIME...AND INCREASED SNOW WORDING FOR THE EVENING HOURS IN
ANTICIPATION OF DEFORMATION ZONE. SNOW AMOUNTS WERE ADJUSTED
ACCORDINGLY...DOWN IN THE MORNING...UP IN THE EVENING.

TEMPERATURES LOOKED OK...AND MOSTLY ABOVE FREEZING ALL AREAS TUE
UNTIL EVENING/NIGHT. NO CHANGES MADE HERE.

19
&&

.PREVIOUS DISCUSSION ISSUED AT 530 PM EST...

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
WINTER WEATHER AND SNOWFALL ARE THE MAJOR CONCERNS WITH THE
FORECAST. NORTH GEORGIA IS A TARGET AREA FOR RAIN OR A RAIN/SNOW MIX
CHANGING TO SNOW TUESDAY MORNING.

GFS/NAM RATHER CONSISTENT WITH MOVING SURFACE LOW PRESSURE ACROSS
THE NORTHERN GULF OF MEXICO TONIGHT AND ACROSS S GA/N FL TUESDAY.
WHILE MOST OF N GA...EXCEPT FOR MAYBE THE HIGHER ELEVATIONS...WILL
BE WARM ENOUGH TO START AS RAIN TONIGHT...THE AIRMASS WILL COOL TO
PRODUCE SNOW FOR N AND PARTS OF CENTRAL GA FROM LATE TONIGHT INTO
TUESDAY AS LOW PRESSURE ALOFT MOVES OVER THE AREA. MUCH OF CENTRAL
GA WILL GET ONLY RAIN. REFER TO THE WINTER STORM WARNING AND WINTER
WEATHER ADVISORY FOR THE SPECIFIC AREAS. THE QUESTION FOR MANY AREAS
OF N GA WILL BE HOW MUCH AND IN GENERAL 1 TO 3 INCHES EXCEPT FOR 3
TO 5 INCHES FOR FAR NE GA...POSSIBLY LOCALLY HIGHER. HIGH
TEMPERATURES WILL LIKELY BE AT THE BEGINNING OF TUESDAY THEN COOLING
A FEW DEGREES FOR MUCH OF THE AREA.

RAIN/SNOW DIMINISH LATE TUESDAY AND TUESDAY NIGHT WITH THE EXITING
SURFACE SYSTEM. AN APPROACHING UPPER TROUGH COULD BRING FLURRIES
TO FAR N GA WEDNESDAY. HIGH TEMPERATURES WILL BE WELL BELOW NORMAL
ON WEDNESDAY DUE TO A COLD N FLOW.

OVERALL CONFIDENCE IS MODERATE.

.LONG TERM /THURSDAY THROUGH MONDAY/...
THIS PERIOD WILL BE DRY STARTING WITH AN UPPER TROUGH OVER THE AREA
WITH AN UPPER RIDGE MOVING IN STARTING FRIDAY AND FLATTENING. THIS
WILL ALLOW FOR A WARM UP OF TEMPERATURES AS THE PERIOD PROGRESSES.
THE NEXT SYSTEM MOVES ACROSS THE LOWER MS VALLEY ON MONDAY ON THE
GFS WITH A COLD FRONT APPROACHING FAR NW GA ON THE EUROPEAN. WILL
JUST KEEP MONDAY DRY FOR NOW.

33
&&

.AVIATION...
CIGS WILL BE SLOWLY LOWERING THROUGH THE NIGHT AS THE ONSET OF
PRECIPITATION NEARS. CURRENT FORECAST SEEMS TO BE HANDLING THE ONSET
WELL. THERE COULD BE A BREAK IN THE INTENSITY AS THE LOW PASSES
IMMEDIATELY TO OUR SOUTH...BUT THEN PRECIP SHOULD REINTENSIFY AS THE
WRAP AROUND MOVES INTO THE FORECAST AREA...THIS TIME SWITCHING OVER
TO SNOW AS THE COLDER AIR MOVES IN BEHIND THE SURFACE LOW. VSBYS AT
ATL AREA SHOULD DROP TO NEAR 1/2 MILE IN MODERATE SNOW AFTER 18Z
TUE...DIMINISHING AFTER 00Z WED. CSG/MCN SHOULD BE THE LAST TO
SWITCH OVER AND PROBABLY NOT UNTIL AROUND 00Z. WINDS WILL REMAIN
NORTHEAST AND INCREASE TONIGHT...THEN SWITCH TO THE NORTHWEST
BETWEEN 20Z TUE AND 00Z WED ALL AREAS.

17
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          35  36  30  50  30 /  70 100  40   0   5
ATLANTA         36  38  30  46  31 /  90 100  40   0   5
BLAIRSVILLE     33  36  26  41  26 /  80 100  30  10  10
CARTERSVILLE    36  38  29  45  29 /  90 100  30   0   5
COLUMBUS        42  44  32  52  33 /  90 100  40   0   5
GAINESVILLE     35  36  29  45  30 /  80 100  40   0   5
MACON           40  44  32  52  32 /  90 100  40   0   5
ROME            36  38  32  46  30 /  90 100  20   0  10
PEACHTREE CITY  38  38  29  47  29 /  90 100  40   0   5
VIDALIA         41  44  35  52  34 /  70 100  60   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TUESDAY TO MIDNIGHT EST
TUESDAY NIGHT FOR THE FOLLOWING ZONES: BUTTS...CLARKE...
CLAYTON...COWETA...FAYETTE...GREENE...HEARD...HENRY...JASPER...
LAMAR...MERIWETHER...MORGAN...NEWTON...OCONEE...OGLETHORPE...
PIKE...PUTNAM...ROCKDALE...SPALDING...TALIAFERRO...TROUP...
WALTON...WILKES.

WINTER STORM WARNING FROM 8 AM TUESDAY TO MIDNIGHT EST TUESDAY
NIGHT FOR THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...
CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...
DAWSON...DEKALB...DOUGLAS...FANNIN...FLOYD...FORSYTH...GILMER...
GORDON...GWINNETT...HALL...HARALSON...JACKSON...LUMPKIN...
MADISON...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...
SOUTH FULTON...TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

33/17/19
Hazardous weather outlook, Mar 1, 3:47 PM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EST MON MAR 1 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-022100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
347 PM EST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SOME SLIGHT ACCUMULATION OF SNOW IN THE NORTHEAST MOUNTAINS LATE TONIGHT.

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH EARLY TONIGHT.
LOW PRESSURE OVER EASTERN TEXAS WILL DEEPEN AND MOVE INTO THE
NORTHERN GULF TONIGHT...AND THEN INTO THE PANHANDLE OF FLORIDA BY
DAYBREAK TUESDAY MORNING. THIS WILL SPREAD A MIX OF RAIN AND SNOW
ACROSS NORTH GEORGIA LATE TONIGHT. IN THE NORTHEAST
MOUNTAINS...THE PRECIPITATION WILL FALL AS ALL SNOW WITH SOME
SLIGHT ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A MIX OF RAIN AND SNOW WILL SPREAD ACROSS NORTH GEORGIA TUESDAY
MORNING AND BECOME ALL SNOW BY AFTERNOON WITH SIGNIFICANT
ACCUMULATIONS POSSIBLE. FOR MORE INFORMATION ON THE SNOW...SEE THE
LATEST WINTER STORM WARNING AND ADVISORY STATEMENTS. HAZARDOUS
WEATHER IS NOT EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heavy snow, 12 winter weather. Local standard time, as filed.

Heavy Snow, Dade

When
March 2, 3:00 AM EST to 3:00 PM EST
Where
Dade forecast zone
Reported by
County Official
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade County 911 Center reported an average of 2.0 to 3.0 inches of snow across the county, with 4.0 inches observed on Lookout and Sand Mountain.

Winter Weather, Barrow

When
March 2, 4:00 AM EST to 3:00 PM EST
Where
Barrow forecast zone
Reported by
County Official
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

The Barrow county 911 Center reported an average of 1.5 inches of snow.

Winter Weather, Bartow

When
March 2, 4:00 AM EST to 3:00 PM EST
Where
Bartow forecast zone
Reported by
County Official
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

The Bartow County 911 Center reported an average of 1.0 inch of snow.

Winter Weather, Carroll

When
March 2, 4:00 AM EST to 2:00 PM EST
Where
Carroll forecast zone
Reported by
County Official
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

The Carroll County 911 Center reported an average of 1.0 inch of snow across the county, with up to 2.0 inches of snow in the Temple area.

Heavy Snow, Catoosa

When
March 2, 4:00 AM EST to 3:00 PM EST
Where
Catoosa forecast zone
Reported by
County Official
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

The Catoosa County 911 Center reported an average of 2.0 inches of snow across the county, with up to 4.3 inches in the Ringgold area.

Heavy Snow, Chattooga

When
March 2, 4:00 AM EST to 3:00 PM EST
Where
Chattooga forecast zone
Reported by
County Official
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The Chattooga County 911 Center reported an average of 3.0 feet of snow, with amounts varying widely from 6.0 inches in the north to just 1.0 inch in the south.

Heavy Snow, Cobb

When
March 2, 4:00 AM EST to 4:00 PM EST
Where
Cobb forecast zone
Reported by
County Official
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The Cobb County 911 Center reported an average of 3.0 inches of snow across the county, especially the northern sections.

Heavy Snow, Floyd

When
March 2, 4:00 AM EST to 3:00 PM EST
Where
Floyd forecast zone
Reported by
Emergency Manager
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Floyd County Emergency Management Director reported an average of 1.5 inches of snow across the county, with amounts varying from 1.0 inch west to 3.0 inches in the Rome area.

Heavy Snow, Haralson

When
March 2, 4:00 AM EST to 1:00 PM EST
Where
Haralson forecast zone
Reported by
County Official
Coordinates
33.794, -85.211 (the zone’s center; the record gives no point)

The Haralson County 911 Center reported an average of 2.0 inches of snow across the county.

Heavy Snow, Murray

When
March 2, 4:00 AM EST to 4:00 PM EST
Where
Murray forecast zone
Reported by
County Official
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The Murray County 911 Center reported an average snowfall of 2.25 inches across the county, with amounts varying from 3.0 inches in the north to 1.5 inch in the south.

Heavy Snow, Polk

When
March 2, 4:00 AM EST to 3:00 PM EST
Where
Polk forecast zone
Reported by
County Official
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

The Polk County 911 Center reported an average of 3.5 inches of snow across the county, with up to 4.0 inches in the Cedartown area.

Heavy Snow, Walker

When
March 2, 4:00 AM EST to 5:00 PM EST
Where
Walker forecast zone
Reported by
County Official
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The Walker County 911 Center and CoCoRAHS observers reported an average snowfall of 3.0 inches across the county, with up to 7.0 inches in the higher elevations.

Heavy Snow, Whitfield

When
March 2, 4:00 AM EST to 4:00 PM EST
Where
Whitfield forecast zone
Reported by
Emergency Manager
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

The Whitfield County Emergency Management Director reported an average of 2.5 inches of snow across the county, with amounts varying from less than 1.5 inch in the south to 4.0 inches in the north part of the county.

Heavy Snow, Banks

When
March 2, 5:00 AM EST to 4:00 PM EST
Where
Banks forecast zone
Reported by
Emergency Manager
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

The Banks County Emergency Management Director reported snowfall across the county ranging from 4.0 inches north to 0.0 inches in the south.

Heavy Snow, Cherokee

When
March 2, 5:00 AM EST to 7:00 PM EST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee County Emergency Management Director reported snowfall ranging from 3.0 inches in the west to 4.0 inches in the northeast part of the county. However, there were reports of 7.0 inches of snow in Canton.

Winter Weather, Clayton

When
March 2, 5:00 AM EST to 3:00 PM EST
Where
Clayton forecast zone
Reported by
Other Federal Agency
Coordinates
33.542, -84.358 (the zone’s center; the record gives no point)

The FAA Observer at Hartsfield-Jackson Atlanta International Airport measured 1.1 inches of snow. Elsewhere across the county, snowfall amounts were generally well less than 1.0 inch.

Heavy Snow, De Kalb

When
March 2, 5:00 AM EST to 4:00 PM EST
Where
De Kalb forecast zone
Reported by
County Official
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

The DeKalb County 911 Center reported that on average the county observed 1.0 inches of snow, but the North Decatur area experienced 2.0 inches of snow.

Heavy Snow, Fannin

When
March 2, 5:00 AM EST to 7:00 PM EST
Where
Fannin forecast zone
Reported by
County Official
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The Fannin County 911 Center reported an average of 2.5 inches of snow across the county, but 4.1 inches of snow was observed in the Blue Ridge area.

Winter Weather, Douglas

When
March 2, 5:00 AM EST to 2:00 PM EST
Where
Douglas forecast zone
Reported by
County Official
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

The Douglas County 911 Center reported an average of 1.5 inches of snow across the county.

Heavy Snow, Forsyth

When
March 2, 5:00 AM EST to 8:00 PM EST
Where
Forsyth forecast zone
Reported by
Emergency Manager
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The Forsyth County Emergency Management Director reported an average of 3.0 inches of snow across the county, with amounts varying from 6.0 inches in the north to less than 1.0 inch in the south part of the county.

Winter Weather, North Fulton

When
March 2, 5:00 AM EST to 3:00 PM EST
Where
North Fulton forecast zone
Reported by
County Official
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The Fulton County 911 Center reported an average of 1.0 inch of snow across the north part of the county, but up to 1.7 inches of snow was observed in the Alpharetta area. The southern part of the county saw less than 1.0 inch of snow.

Heavy Snow, Gilmer

When
March 2, 5:00 AM EST to 8:00 PM EST
Where
Gilmer forecast zone
Reported by
County Official
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The Gilmer County 911 Center reported an average of 3.5 inches of snow across the county, with amounts varying from 3.0 inches in the west to 4.0 inches in the east.

Heavy Snow, Gordon

When
March 2, 5:00 AM EST to 6:00 PM EST
Where
Gordon forecast zone
Reported by
County Official
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The Gordon County 911 Center reported an average of 1.75 inches of snow across the county, with up to 2.0 inches across the eastern part of the county.

Heavy Snow, Gwinnett

When
March 2, 5:00 AM EST to 4:00 PM EST
Where
Gwinnett forecast zone
Reported by
County Official
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett County 911 Center reported an average of 0.75 inches of snow across the county, but 2.0 inches of snow was reported from the Lilburn and Buford areas.

Heavy Snow, Lumpkin

When
March 2, 5:00 AM EST to 4:00 PM EST
Where
Lumpkin forecast zone
Reported by
County Official
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Lumpkin County 911 Center reported an average snowfall of 4.0 inches across the county.

Heavy Snow, Paulding

When
March 2, 5:00 AM EST to 3:00 PM EST
Where
Paulding forecast zone
Reported by
County Official
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

The Paulding County 911 Center and Dallas cooperative observer reported an average of 3.5 inches of snow across the county, with up to 4.0 inches in the northeast part of the county.

Heavy Snow, Pickens

When
March 2, 5:00 AM EST to 6:00 PM EST
Where
Pickens forecast zone
Reported by
Emergency Manager
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

The Pickens County Emergency Management Director reported an average snowfall of 4.0 inches across the county, with amounts varying widely from 3.0 inches in the south to 8.0 inches in the Burnt Mountain area in the northeast part of the county.

Heavy Snow, Towns

When
March 2, 5:00 AM EST to 6:00 PM EST
Where
Towns forecast zone
Reported by
County Official
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The Towns County 911 Center reported an average snowfall of 2.5 inches across the county, with amounts varying from 1.0 inch in the west to 4.0 inches in the east part of the county.

Heavy Snow, Union

When
March 2, 5:00 AM EST to 6:00 PM EST
Where
Union forecast zone
Reported by
Emergency Manager
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Union County Emergency Management Director reported an average snowfall of 3.0 inches across the county with amounts varying from 1.5 inch in the west to 9.0 inches in the east in the Brasstown Bald and Suches areas. This was the maximum snowfall reported from any north Georgia county during this event.

Heavy Snow, Dawson

When
March 2, 6:00 AM EST to 7:00 PM EST
Where
Dawson forecast zone
Reported by
County Official
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The Dawson County 911 Center reported an average of 3.0 inches of snow across the county, with 5.0 inches observed in the northeast part of the county.

Heavy Snow, Hall

When
March 2, 6:00 AM EST to 8:00 PM EST
Where
Hall forecast zone
Reported by
County Official
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

The Hall County 911 Center reported an average of 2.75 inches of snow across the county, with up to 3.0 inches in the north part.

Heavy Snow, White

When
March 2, 6:00 AM EST to 8:00 PM EST
Where
White forecast zone
Reported by
Emergency Manager
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The White County Emergency Management Director reported an average snowfall of 3.5 inches across the county with amounts varying from 4.0 inches in the north to 2.0 inches in the south.

Winter Weather, Clarke

When
March 2, 7:00 AM EST to 1:00 PM EST
Where
Clarke forecast zone
Reported by
County Official
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

The Clarke County 911 Center reported 0.5 inch of less of snow across the county.

Winter Weather, Jackson

When
March 2, 7:00 AM EST to 3:00 PM EST
Where
Jackson forecast zone
Reported by
County Official
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

The Jackson County 911 Center reported an average snowfall around the county of 1.0 inch, with amounts varying from 1.5 inch in the northwest to just 0.5 inch in the southeast part of the county.

Winter Weather, Madison

When
March 2, 7:00 AM EST to 3:00 PM EST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

The Madison County Emergency Management Director reported an average snowfall of 1.25 inches across the county with amounts varying from 1.5 inch in the north to 1.0 inch in the south.

Winter Weather, Oconee

When
March 2, 7:00 AM EST to 1:00 PM EST
Where
Oconee forecast zone
Reported by
County Official
Coordinates
33.835, -83.437 (the zone’s center; the record gives no point)

The Oconee County 911 Center reported an average snowfall of just 0.5 inch across the county.

Winter Weather, Oglethorpe

When
March 2, 7:00 AM EST to 1:00 PM EST
Where
Oglethorpe forecast zone
Reported by
Emergency Manager
Coordinates
33.881, -83.081 (the zone’s center; the record gives no point)

The Oglethorpe County Emergency Management Director reported an average snowfall of just 0.5 inch across the county.

Winter Weather, Rockdale

When
March 2, 7:00 AM EST to 1:00 PM EST
Where
Rockdale forecast zone
Reported by
County Official
Coordinates
33.654, -84.027 (the zone’s center; the record gives no point)

The Rockdale County 911 Center reported an average snowfall of only 0.25 inch across the county, with a maximum snowfall anywhere of 0.5 inch.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219613, 219457, 219458, 219459, 219460, 219608, 219612, 219618, 220028, 220034, 220046, 220053, 220055, 219456, 219609, 219611, 219615, 219616, 219617, 219619, 219620, 219621, 219622, 219623, 220030, 220042, 220044, 220049, 220052, 219614, 219624, 220054, 219610, 220029, 220031, 220038, 220041, 220047.